Many specialists live in silos. By that we mean they hang out with other experts like themselves. They reinforce each other’s understanding of the world. These specialists may not hang out with authorities in other fields of medicine. As a result, they be unaware of the complications of the medicines they prescribe. This appears to have happened with the patient below who contacted us. He believes there is a connection between PPIs and kidney damage. Another reader links PPIs and kidney stones.
A GI Doctor Rejected the Idea of PPIs and Kidney Damage:
Q. My family doctor prescribed Prilosec (omeprazole) and I took it for several years. I quit taking it after I read that PPIs are associated with hip fractures.
Then I read your article about a link between PPIs and kidney problems. I had been off the drug for at least a year when I had blood work done. I was told I was in Stage 3 kidney failure!
I have no risk factors for kidney disease (high blood pressure, diabetes, etc.) For two years, my kidney function remained stable. Then in July of last year, my GERD [gastroesophageal reflux disease] was so bad that I went to a gastroenterologist who did an endoscopy. She asked me why I had quit taking Prilosec. I told her about the kidney failure, and she said PPIs do not cause it. She then prescribed a low dose of Protonix [pantoprazole] and said it should not affect my kidneys.
My family doctor checked my kidney function three months later, and it had declined. I then saw a nephrologist and he said I should never take any PPI again. He said Pepcid [famotidine] is okay, so I now take Pepcid AC. I tell everyone I know who takes PPIs about the risk for kidney problems.
A. Thank you for sharing your story. It illustrates the problem of healthcare specialists in “silos” that may not interact very much.
The evidence that acid-suppressing drugs like proton pump inhibitors (PPIs) can damage the kidneys is well established (Clinical Gastroenterology and Hepatology, May 2006; Scientific Reports, Feb. 19, 2019; and others). In addition, there is evidence that continued use of PPIs may make existing kidney disease worse (Gastroenterology, Sep. 2017). We think that gastroenterologists need to be aware of the link between PPIs and kidney damage.
Pepcid AC belongs to a different category of medication that has not been associated with harm to the kidneys. We agree with your kidney specialist that famotidine would be a safer option given the degree of damage you have already suffered.
You will find ten questions to ask when you get a prescription in our book, Top Screwups Doctors Make and How to Avoid Them. They should help you overcome the silo effect and avoid medication problems. The book is available in your library or online at www.PeoplesPharmacy.com.
PPIs and Kidney Stones?
We received an intriguing letter from Joseph in Mechanicsville, VA. It was not about PPIs and kidney damage but it was about PPIs and kidney stones.
“I started on Prevacid [lansoprazole] for an ulcer in 1998 at the age of 32. Then the reflux that I had frequently experienced since my early teenage years increased in frequency and intensity, so my gastroenterologist kept me on Prevacid – and then Prilosec due to a change in my insurance – for the next 18 years. It worked very well controlling my GERD.
“Then when the news broke about all of the issues with PPI’s, I weaned myself off Prilosec and started taking famotidine with great success. I remain on it today to control my GERD.
“The interesting thing is that I had two kidney stones prior to starting on PPI’s in 1998 (one each in 1991 and 1996), but during the 18 years I was on PPI’s, I had ten more stones.
“Since I stopped Prilosec two years ago, I have not had another stone. The only dietary change I made during all those “stone years” was eliminating nearly all oxylates for one year, and I still got a stone during that year, so I returned to my normal diet and continued getting stones. I find this new information about the link between kidney stones and PPI’s to apparently be true in my case.”
Any Validity to PPIs and Kidney Stones?
A study published in the journal Nutrients (Sept. 11, 2018) discussed a link between PPIs and kidney stones.
The authors note:
“Within the PPI cohort, patients who received the following PPIs as ‘monotherapy’ had a significant increase in the frequency of nephrolithiasis [kidney stone] reports: omeprazole (OR 3.4 [1.4, 7.9]), esomeprazole (2.4 [1.1, 5.3]), pantoprazole (3.3 [1.2, 8.6]), and lansoprazole (3.9 [1.5, 10.1]).”
That means people taking omeprazole, lansoprazole or pantoprazole were at least three times more likely than those not on such drugs to report kidney stones. Read more about PPIs and kidney damage at this link: